Order

, Volume 20, Issue 4, pp 351–364 | Cite as

Recognition Algorithms for Orders of Small Width and Graphs of Small Dilworth Number

  • Stefan Felsner
  • Vijay Raghavan
  • Jeremy Spinrad
Article

Abstract

Partially ordered sets of small width and graphs of small Dilworth number have many interesting properties and have been well studied. Here we show that recognition of such orders and graphs can be done more efficiently than by using the well-known algorithms based on bipartite matching and matrix multiplication. In particular, we show that deciding deciding if an order has width k can be done in O(kn2) time and whether a graph has Dilworth number k can be done in O(k2n2) time.

For very small k we have even better results. We show that orders of width at most 3 can be recognized in O(n) time and of width at most 4 in O(nlog n).

partial order width Dilworth number recognition algorithms 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arlazarov, V. L., Dinic, E. A., Kronrod, M. A. and Faradzev, I. A.: On economical construction of the transitive closure of a directed graph, Soviet Math.Dokl. 11 (1970), 1209–1210.Google Scholar
  2. 2.
    Alt, H., Blum, N., Mehlhorn, K. and Paul, M.: Computing a maximum cardinality matching in a bipartite graph in time O n 1.5 (m/log n)0.5 ), Inf.Proc.Lett. 37 (1991), 237–240.Google Scholar
  3. 3.
    Atkinson, M. D. and Chang, H. W.: Linear extensions of posets of bounded width, Congressus Numerantium 52 (1986), 21–35.Google Scholar
  4. 4.
    Benzaken, C., Hammer, P. L. and de Werra, D.: Threshold characterization of graphs with Dilworth number 2, J.Graph Theory 9 (1985), 245–267Google Scholar
  5. 5.
    Benzaken, C., Hammer, P. L. and de Werra, D.: Split graphs of Dilworth number two, Discrete Math. 55 (1985), 123–128.Google Scholar
  6. 6.
    Bondy, J. A. and Murty, U. S. R.: Graph Theory with Applications, Elsevier, New York/Macmillan, London, 1976.Google Scholar
  7. 7.
    Cheriyan, J.: Randomized O(M(|V|)) algorithms for problems in matching theory, SIAM J.Comput. 26 (1997), 1635–1655.Google Scholar
  8. 8.
    Chvátal, V. and Hammer, P. L.: Set-packing and threshold graphs, University of Waterloo Research Report CORR73–21, 1973.Google Scholar
  9. 9.
    Chvátal, V. and Hammer, P. L.: Aggregation of inequalities in integer programming, Ann.Discrete Math. 1 (1977), 145–162.Google Scholar
  10. 10.
    Colbourn, C. J. and Pulleyblank, W. R.: Minimizing setups in ordered sets of fixed width, Order 1 (1985), 225–228.Google Scholar
  11. 11.
    Gormen, T. H., Leiserson, C. E. and Rivest, R. L.: Introduction to Algorithms, MIT Press, 1990.Google Scholar
  12. 12.
    Coppersmith, D. and Winograd, S.: Matrix multiplication via arithmetic progressions, J.Symbolic Comput. 9 (1990), 251–280.Google Scholar
  13. 13.
    Dilworth, R. P.: A decomposition theorem for partially ordered sets, Ann.Math. 51 (1950), 161–166. 14. Dilworth, R. P.: Some combinatorial problems on partially ordered sets, In: Bellman and Hall (eds), Combinatorial Analysis, Proc. Sympos. Appl. Math. 10, 1960, pp. 85–90.Google Scholar
  14. 15.
    Földes, S. and Hammer, P. L.: The Dilworth number of a graph, Ann.Discrete Math. 2 (1978), 211–219.Google Scholar
  15. 16.
    Fulkerson, D. R.: Note on Dilworth's embedding theorem for partially ordered sets, Proc.Amer.Math.Soc. 7 (1956), 701–702.Google Scholar
  16. 17.
    Gavril, F.: Algorithms for maximum k-colorings and k-coverings of transitive graphs, Networks 17 (1987), 465–470.Google Scholar
  17. 18.
    Golumbic, M. C.: Algorithmic Graph Theory and Perfect Graphs, Academic Press, New York, 1980.Google Scholar
  18. 19.
    Gorgos, I. M.: Characterization of quasitriangulated graphs, Technical Report, University of Kishinev, 1982.Google Scholar
  19. 20.
    Hoàng, C. T. and Mahadev, N. V. R.: A note on perfect orders, Discrete Math. 74 (1989), 77–84.Google Scholar
  20. 21.
    Hopcroft, J. E. and Karp, R. M.: A n 5/2 algorithm for maximum matchings in bipartite graphs, SIAM J.Comput. 2 (1973), 225–231.Google Scholar
  21. 22.
    Mahadev, N. V. R. and Peled, U. N.: Threshold graphs and related topics, Ann.Discrete Math. 56 (1995).Google Scholar
  22. 23.
    McConnell, R. and Spinrad, J.: Linear time transitive orientation, In: ACM-SIAM Symposium on Discrete Algorithms, 1997, pp. 19–25.Google Scholar
  23. 24.
    Pappadimitriou, C. H. and Yannakakis, M. Scheduling interval ordered tasks, SIAM J.Comput. 8 (1979), 405–409.Google Scholar
  24. 25.
    Payan, C.: Perfectness and Dilworth number, Discrete Math. 44 (1983), 229–230.Google Scholar
  25. 26.
    Raghavan, V. and Tripathi, A.: Improved diagnosability algorithms, IEEE Trans.Comput. 2 (1991), 143–153.Google Scholar
  26. 27.
    Sidney, J. B. and Steiner, G.: Optimal sequencing by modular decomposition: Polynomial algorithms, Oper.Res. 34 (1986), 606–612.Google Scholar
  27. 28.
    Steiner, G.: Polynomial algorithms to count linear extensions in certain posets, Congressus Numerantium 75 (1990), 71–90.Google Scholar
  28. 29.
    Strassen, V.: Gaussian elimination is not optimal, Numer.Math. 13 (1969), 354–356.Google Scholar
  29. 30.
    Tarjan, R.E.:Data Structures and Network Algorithms, CBMS Series 44, SIAM, Philadelphia, 1983.Google Scholar
  30. 31.
    van Emde Boas, P.: Preserving order in a forest in less than logarithmic time and linear space, Inform.Process.Lett. 6 (1977), 80–82.Google Scholar

Copyright information

© Kluwer Academic Publishers 2003

Authors and Affiliations

  • Stefan Felsner
    • 1
  • Vijay Raghavan
    • 2
  • Jeremy Spinrad
    • 2
  1. 1.Freie Universität BerlinFachbereich Mathematik und InformatikBerlinGermany
  2. 2.CS Dept.Vanderbilt UniversityNashvilleUSA.

Personalised recommendations